The following was sent into me from a reader of Seroxat Sufferers.
For those of you who have never experienced withdrawal at the hands of GlaxoSmithKline's drug, Seroxat [Paxil in US, Aropax in Australia] this may be just 'another story' for you to shrug your shoulders at. For those of you that have experienced Seroxat withdrawal, this story may echo your own experiences.
Annie's story is one of tens of thousands. It's a never-ending spiral of start, stop, start, withdraw, start.
Do we blame the doctor's for their naivety/ignorance, do we blame the UK Medicine's regulator for standing back with their hands in their pockets hoping that this problem would just disappear or do we blame the manufacturer of the drug, GlaxoSmithKline, who knew about the withdrawal problems associated with their drug but sat on that information until being forced to reveal it?
If it wasn't for litigation in the US, GlaxoSmithKline could possibly have continued to deny there was a problem with Seroxat withdrawal. That's the scary part of the Seroxat scandal.
So, who is going to be held accountable?
Here is Annie's story:
Annie My Story
1999 - 2010
I didn’t give it a second thought when the psychiatrist suggested I started taking antidepressants. I hadn’t really heard of them and certainly knew nothing about them.
This all started because my partner was convicted of drink driving and was on his way to losing his driving licence. Working as an airline pilot and his only way of getting to Glasgow airport was by car, I found myself very, very upset and extremely worried.
My doctor was an elderly Indian gentleman who told me he couldn’t help with emotional problems and that I should see a psychiatrist. I agreed this psychiatrist was a young South African chap, quite pleasant, a little nervous, a bachelor. We spent a couple of hours talking about my life, I ended up in tears, and he prescribed Seroxat.
My partner and I had moved to Scotland in 1986 and had bought a small house and I had the time of my life transforming the hugely overgrown, wilderness of a garden, and restoring the house.
Three years on, I became pregnant and was ecstatic.
Unfortunately, on the sidelines, my partner’s drinking was getting out of hand. In a nutshell, the dynamics of our relationship had changed. There were now three of us in our wee house, my child was getting my undivided attention and my partner obviously felt able to abuse his new found freedom.
So, along we went until the worst happened and he was arrested outside our local pub a couple of miles from home.
And this is where I started this story. It was 1999. Naomi was six and I was put on antidepressants. I felt ok about it. He lost his driving licence and had to find a small flat near the airport. This meant he was away most of the time. This was a great relief to me and I carried on with my garden, my house, and the joys of a small child at school and all the excitement that that entailed.
One day after a couple of years on Seroxat, I thought this is daft taking these pills every day, I thought I would stop. Walking the dog early one morning a few days later I had the strangest feeling in my head. It was a whooshing feeling, like my head was full of helium and I noticed little zaps of electricity going off in my head.
When I told my doctor, he was beside himself with rage. He told me never to stop taking prescribed medication without approval and to start taking them again. This I did for another few months.
However, I really didn’t feel I needed any props, I felt good, and life was good.
I asked the new lady doctor if I could stop taking the pills. She said that would be OK. She said take one every other day for two weeks and then stop.
A few days later, I was watching tv with my daughter. I noticed my head felt very odd. It got worse and I wondered if I was having stroke or I had a brain tumour or something.
Then electrical type zaps starting going off in my head.
In a supermarket, I burst into tears and felt I couldn’t cope and had to leave.
I started to shake and tremble and my breathing became faster and faster.
A few weeks had passed and things were now getting seriously bad.
I was not functioning.
I felt spaced out like in a trance; I just wanted to go to sleep, all day long.
I began to lose all sense of place and time, I couldn’t do anything,
Then I began hyperventilating, it wouldn’t stop.
I called the doctor. She told me to pull myself together. She prescribed Inderal, beta-blockers.
This did not help so she gave me Lorazepam.
I was in a place which was becoming increasingly terrifying. A horrible blackness had descended upon me. I was unable to stop crying, I could not leave my bed, I could not do anything, I could not stop hyperventilating, I had shocking nightmares.
The brain zaps were going off night and day.
I felt like I was being mentally tortured.
I was very, very scared and felt that I was losing control of all of my emotions. I was not in this world.
Eight weeks had passed since coming off Seroxat.
I RESTARTED SEROXAT SOMETIME IN JUNE/JULY 2002
On July 9, 2002 I went to the surgery and begged to be sent to a hospital, I could not cope with all this any more.
My GP told me to drive myself to the hospital straight away. It was a mental hospital.
I spent a week there on diazepam and slept all the time.
I wanted to go home.
On July 16, 2002 I got home and was overjoyed to see my daughter, but I didn’t feel right at all. I felt displaced, detached, and wretched.
I was still on Seroxat but left with no diazepam.
On 21st July 2002 I woke up at approx 6.00 in the morning; I got out of bed and in a trance-like state went into the garden and tried to kill myself. (Details of this would be distressing to others).
But, at the total failure of succeeding I grabbed a packet of beta-blockers and swallowed 28.
I was admitted to a general hospital, without my Seroxat, and was begging for Seroxat.
Somehow, we all survived. My darling girl was spared any sight of this living nightmare, my partner somehow dealt with it, we went on. I was back on Seroxat.
Somehow we got over this and I, strangely, got on with my life.
In January, 2003 I decided I wanted to get off Seroxat again.
This time, it was to be Seroxat by liquid form. Reduced by one ml at a time over a few months.
This time round I was armed with a lot more information. I had been on websites, I had been reading about the thousands of people who didn’t seem to be able to come off this drug from all over the world, I had joined support groups, I had corresponded with MIND, with Prof. D. Healey, world expert on SSRIs, with User Groups and I had joined in a group action litigation against GSK.
One month to go. Sometimes, I am not the cleverest thing on two legs. Instead of reading the last one ml, I was still on ten ml.
In May 2003 I had stopped taking Seroxat.
My head feels like a sledgehammer has hit it. I feel delirious. Zap goes my brain. Fireworks…..
My brain is bursting, zap, zap, zap.
I am pacing, my heart is racing, I am on overdrive, my legs won’t keep still, I am hyperventilating.
It has all started again.
My GP gives me diazepam. Then beta-blockers.
I am bedridden for three months unable to function.
Mother comes to stay again for ten weeks to look after me and my daughter.
In August, 2003 the GP visits me at home.
She brings me Fluoxetine.
I remember my total disgust when she said I needed to take something.
I threw all the packets away.
I had been through enough hell to last me a lifetime, I was not going to do this anymore.
I have just about coped with the nightmares, panic attacks, memory loss, night sweats. Chronic anxiety and fatigue which seems to have gone on for ever.
I take no medication now and never will again.
I rue the day that I allowed myself to be persuaded to take mind-bending medication.
I rue the days, months, years when my child lost her mother.
But most of all I rue the crushing loss of self-esteem and self-hatred this whole saga brought me.
My daughter is 17 now, she is lovely, and I am immensely proud of her. I just want her to be as proud of me.
The psychiatrist advised the surgery twice, in two separate letters, that if I was to stop antidepressant medication then he suggests changing to Fluoxetine:
“Some patients do have problems on disconsolation of the short acting SSRIs such as Paroxetine. In order to overcome this problem I would suggest changing from Paroxetine to Fluoxetine 20mg a day for two weeks. If the Fluoxetine is then discontinued the long half life of the drug will allow for a gradual decline in blood levels. This should prevent any abrupt discontinuation symptoms.”
The lady GP wrote a referral to his hospital on 4 September 2003:
“She has had Seroxat which she discontinued last summer when she was well at his suggestion of Fluoxetine. It does not appear that either of these drugs has made the slightest difference to her and I notice in a recent article they are no more efficacious in anxiety than Benzodiazepines.”
She did not give me Fluoxetine and I am speechless at her fabrications of the truth that she obviously wrote to cover her tracks.
My attempt at my life was never referred to and I am shocked that it could have been avoided.
She knew this.
When I made an official complaint to the surgery, she went to the Doctor’s Union and told me I was time barred from making any further complaints.
When I go through two devastating and horrific Seroxat withdrawals and I read all this in my medical records, which I got to help my group action, I was appalled.
Want to tell your story?
Email me by clicking on the email banner at the end of this post.
ORDER THE PAPERBACK
'THE EVIDENCE, HOWEVER, IS CLEAR...THE SEROXAT SCANDAL' By Bob Fiddaman
SIGNED COPIES HERE OR UNSIGNED FROM CHIPMUNKA PUBLISHING